The Diabetes Forum Support Community For Diabetics Online banner

1 - 16 of 16 Posts

·
Banned
Joined
·
19 Posts
Discussion Starter · #1 ·
Hi, been a diabetic for 10 years. I have got the handle on the levels, but am allergic it seems or at least sensitive to insulin. Aerius has sort of got a handle on the worst side effects.
However, Levemir and it little friends metformin have tried to put me off the road.
Have you got sticky middle fingers, frozen shoulder, stiff joints, then say hello to metformin!!
It is the base product in levemir, and now after much research have discovered what health care people do not want to seem to accept.
I need to know how many others are on metformin and have these problems. So far I have about 10 aquaintantces with exactly the same problems. Many have spent time in hospitals trying to discover why they basically live a severe life in pain.
Further I got from day one on insulin funny attacks spending time in hospital with what seems to be chest pains high blood pressure spasms and other weird happenings, mostly now we know its an allergic reaction moderated by Aerius.
Even more, 18 months ago I realised that my problems are due to hard cased wheat. Soft wheat seems to be no problem, then it seems that the university of California "discovered that virtually all diabetics were susceptible to wheat, they did not however differentiate twixt hard and soft. This now has been confirmed by a Swedish university.
I spoke last year to a Paris University proffesor and when I voiced my research his comment was that may be the reason for so many lorry accidents in the afternoon in France, cheap hard wheat bread, cheap beer made with hard wheat all adding up to 20minutes to 1 hour later falling asleep.
This exactly happens to me confirmed by Rennes hospital. Also it seems to many others.
I can drink malt whisky all night without problems, blended, one small glass and night night.
So, my life with diabetes.
Now that I no longer take hard whaet products my life is so different. Take some inadvertantly, and I have uncontrolled BS and other problems.
Does any of this ring bells with you.:faint2:
 
G

·
hi Rinfrance.... I used to take Metformin for approx 5 years or more. The only side effects I noticed mainly was nausea and diarrhea everyday pretty much. I couldn't tolerate living my life like that and demanded numerous times to be taken off it... eventually docs agreed. I didn't notice joint pain from it... although I do get occasional joint pain but not sure it's related to drugs? I'm on insulin now... Apidra & Lantus. I wouldn't think these would have any side effects on me.
 

·
Registered
Joined
·
165 Posts
bonjour. nope sorry been on met for a couple years now and no problems w/ joints or problems w/ wheat. have you been checked for celiac diesase? (i'm not a doc but believe that is one where you're allergic to gluten) just guessing.
 

·
Banned
Joined
·
19 Posts
Discussion Starter · #4 ·
I did not say that it will, not everyone is the same, but if you do have them and I now know several that do please look at the link. There are many people on the insulin levemir and others there are also many with the chest pains the heart racing etc on other insulins. If something does not affect you, do not assume that it may affect others. Then how does the comment that if you have these symptoms look at levemir and its things affect you, they do not.
Do though look at the hard wheat thing though. It has been proven by 2 universities that there is a link.
 

·
Registered
Joined
·
24,394 Posts
Welcome aboard, rinfrance. I so agree with your assessment that wheat products, by and large, are a poor choice for most PWD (persons with diabetes) because they can cause elevated blood sugar. And I agree that metformin has unpleasant side affects - but they're normally a gastric upset - not orthopedic.

What I can't agree with is that there is any chemical connection between Levemir and metformin. Levemir is Insulin detemir, a basal insulin - a hormone which facilitates absorption of glucose by the muscles and liver. Metformin is a biguanide drug which helps stabilize blood sugar by reducing insulin resistance, allowing more efficient use of the insulin that is available to the cells.
 
G

·
metformin does work on your liver and not pancreas as with other drugs. I'm not sure whether or not there would be any side effects from using both insulin and metformin together? Maybe there could be? Thankfully I'm not on both together though so I couldn't tell you from personal experience.
 

·
Registered
Joined
·
24,394 Posts
Many PWDs use both insulin and metformin. Although metformin is more often used for type 2 patients because the crux of their disorder is insulin resistance, metformin is also prescribed for type 1 patients who develop insulin resistance. Insulin-dependent members of our very own forum are using metformin and have for years.
 

·
Registered
Joined
·
1,590 Posts
metformin does work on your liver and not pancreas as with other drugs. I'm not sure whether or not there would be any side effects from using both insulin and metformin together? Maybe there could be? Thankfully I'm not on both together though so I couldn't tell you from personal experience.
I take insulin and metformin together. Hasn't caused me any distress.
 
G

·
@Pam - that's good to hear it's working for you and you don't get side effects. I wouldn't want to touch metformin ever again after my experience with it... horrible stuff on me. No doubt if I was still taking it now I'm on insulin I'd probably be sick 24/7 because of it and not the insulin.
 

·
Registered
Joined
·
1,590 Posts
@Pam - that's good to hear it's working for you and you don't get side effects. I wouldn't want to touch metformin ever again after my experience with it... horrible stuff on me. No doubt if I was still taking it now I'm on insulin I'd probably be sick 24/7 because of it and not the insulin.
I did get some gastric side effects for the first couple of weeks after I started taking it, but they went away...thank goodness!
 

·
Registered
Joined
·
259 Posts
I too take metformin and insulin, as well as glyburide. In my case the gastric side effect only exasperated other preexisting intestinal issues. The worst of the problems lasted for nearly 6 months. NOT FUN. I have not experienced any joint problems from the combination of metformin and insulin, but, nothing surprises me these days. I never figured I would land in the ER after taking prilosec, but I guess I had to be the odd ball that had a reaction, which was esophageal spasms, which mimicked a heart attack.
 

·
Registered
Joined
·
24,394 Posts
I never figured I would land in the ER after taking prilosec, but I guess I had to be the odd ball that had a reaction, which was esophageal spasms, which mimicked a heart attack.
We know you are special, but sometimes "special" is overrated, eh?! :D

Welcome back, Judith . . . we miss you when you're away!
 

·
Registered
Joined
·
259 Posts
We know you are special, but sometimes "special" is overrated, eh?! :D

Welcome back, Judith . . . we miss you when you're away!
I've been lurking some, just been kind of "hear" lately. Thanks for caring. :D
 

·
Registered
Joined
·
4,368 Posts
I had tons of muscle aches and thought it might be the metformin 2550 mg. But I was on a statin drug. It got progressively worse until I stopped the statin. Within a few weeks 90% of the muscle aches disappeared. I still have some residual muscle damage from the devastating effect of the statin. As far as wheat, I cannot eat anything made from wheat flour- bread, crackers, etc. I can eat things maded from sprouted wheat. I don't get the bloating or discomfort I get with normal bread.
 

·
Registered
Joined
·
30 Posts
Hello RinFrance, I too had a terrible experience with Metformin and my dad ended up in ER with stomach pains and his doctor said he's had more reports lately against Metformin.
I had a fall in 2005 and was on crutches and a cane. I tried Metformin in October 2005 and my legs felt funny and I had a car accident. Then I fell on Thanksgiving 2005, so I guess in the summer of 2006 I went to diabetes classes with my dad and they put me on Metformin again. I was just getting off of my cane and bam! that knee went bad (yup right leg, you guessed it) and I was back on the cane. Then I tried Metformin again in 2009 or something and had severe diahhrea immediately. I call it "metevil."
If you know something about Metformin being a BASE for Levemir I would need to know and so would everyone else. Please verify this if it is scientific fact. My right leg is getting sore again and all the stretching in the world (which usually works) is not working. I can't afford for my leg to go bad again.
The wheat thing is interesting. I have wanted to go to a food allergy specialist.
Thanks for your findings, we must share them because it seems the doctors don't know anything about them.
 
1 - 16 of 16 Posts
Top